Kansas, 2018

Tornadoes and Hail in Kansas, May 1, 2018

May 1, 2018 · NWS TOP · 15 events in 6 counties and zones

Supercell T-storms developed across north central Kansas during the late afternoon on May 1. The supercells produced at least 4 documented tornadoes including a strong tornado in Ottawa county near Tescott Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Supercell T-storms developed across north central Kansas during the late afternoon on May 1. The supercells produced at least 4 documented tornadoes including a strong tornado in Ottawa county near Tescott Kansas. No injuries occurred with any of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 1, 2:20 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, May 1, 2:20 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
320 PM CDT Tue May 1 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 320 PM CDT Tue May 1 2018

Mid to upper-level trough was located over the CA with broad
southwest flow spreading over the plains. At the surface a
quasi-stationary boundary stretched from northwest KS into east
central NE. A mesolow pressure is centered near the KS/NE state line
with a dry line extending southward towards the OK and TX
panhandles. It appears a weak cold front is overtaking the dry line
in southwest KS. Strong southerly flow in the lower troposphere has
allowed dew points to reach the lower 60s across most of the warm
sector. Visible satellite imagery has shown a steady decrease in the
billow clouds in the cumulus field in the warm sector with
agitation on the dry line. Steep midlevel lapse rates are in place
therefore ML CAPE is already 3000 J/kg. A subtle midlevel speed max
is forecasted to lift northeastward over KS this afternoon, which
should aid in weakening any lingering capping inversion and
providing some lift. This speed max will also elongate the
hodographs in north central KS as storms develop and move eastward.
Convective initiation is expected between 3-4 pm along the
stationary front and dry line west of the forecast area. The deep
layer shear around 50 kt is sufficient for supercells and the
boundary relative storm motion should allow storms to move away from
the area of ascent. The orientation of the deep layer shear relative
to the boundary would suggest discrete cells in western KS and semi-
discrete in southern NE. The CAMs are fairly consistent with a
cluster of supercells moving into north central KS between 4-7 pm.
As the cin continues to weaken the coverage could increase and allow
some updraft interaction. Any storm that can remain isolated has
the highest potential to become and remain severe. The effective SRH
is expected to be 100-200 m2/s2 as the storms move eastward into the
slightly deeper moisture axis along I-35. Given the supercell
potential and elongated slightly curved hodograph very large hail,
damaging wind, and tornadoes will be possible mainly across north
central KS.

Later this evening the low-level jet is expected to increase over
central and eastern KS. This will cause an increase in the clockwise
curvature of the hodograph possible enhancing the effective SRH
upwards of 300 m2/s2. At the same time the cin will be increasing
with the loss of surface heating. It is unclear if storms will begin
to weaken during this time frame. If any supercells are able to
realize the helicity then the vertical pressure perturbation may be
able overcome the inhibition. Therefore there will be a enhanced
tornado risk between 7-10 pm across north central and central KS
with any well-developed supercells. Some of the CAMs are suggesting
possible re-development along the outflow from the initial
convection in central KS, which is where additional supercells will
be possible. Locally heavy rainfall is also possible tonight
although the antecedent conditions may not allow much runoff.
Amounts upwards of 2-3" will be possible especially if cells can
train over the same areas especially near the KS/NE state line. The
uncertainty is whether or not there will be a cold pool in the late
evening for the strengthening low-level jet to intersect and cause
additional development. As of now the heaviest rain may occur in NE
or near the KS/NE state line , and it appears there will be an
overall weakening trend as well as a decrease in coverage late this
evening.

Increased low-level flow tonight should allow the mid to upper 60
dew points to reach northeast KS by tomorrow morning. The
quasi-stationary boundary will have shifted eastward into portions of
north central KS. With a dry line extending southward from a mesolow
pressure in south central KS. A few of the models are suggesting a
subtle vorticity max lifting northeastward from the mid to upper-
level low pressure over the southwest US. The thermodynamic and
shear profile is very similar to today with ML CAPE upwards of 3500
J/kg and effective bulk wind difference around 50 kt. Model forecast
soundings show an elongated hodograph as well as modest clockwise
curvature in the late afternoon and evening. Initial development will
be near the triple point in the afternoon. Given slightly stronger
forcing than today the storms tomorrow have a greater chance of
growing upscale especially along the stationary boundary stretched
across northeast KS. The deep layer shear will be orthogonal to the
stationary boundary and more perpendicular to the dry line. So
storms could initially be discrete, but then grow upscale into
bowing/line segments. Any storms that remain semi-discrete will have
the greatest potential to produce severe hazards, which will be
south of the boundary in east central KS. The damaging wind threat
may be slightly higher tomorrow especially in far northeast KS,
which is where the bowing segments are more likely. All severe
threats are possible tomorrow afternoon and evening with the concern
of flooding depending on where rainfall is tonight.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 320 PM CDT Tue May 1 2018

Expect scattered storms to be ongoing Wednesday evening across north
central Kansas around 00Z then increasing across northeast and east
central Kansas through the evening hours. Severe storms will be
possible across the entire area with damaging winds and large hail
and a few tornadoes. Areas across east central Kansas show swept out
hodographs from 0-3km during the evening hours with helicity values
exceeding 300 M2/S2. Similar set up as today with storms firing along
the dryline then progressing and developing to the northeast.
Discrete cells across east central Kansas will have the better
potential for tornadoes given low LCL's and somewhat backed low
level winds. Models hint at a small wave moving northeast through
the evening hours across the cwa which will aid in forcing for
ascent. Storm clusters and line segments with bowing features will
bring an enhanced wind threat across northeast Kansas Wednesday
evening. Good moisture advection will keep the threat for locally
heavy rainfall especially across northeast and east central Kansas
into Missouri and Iowa during the evening hours.

The upper trough begins to move out on Thursday moving the dryline
eastward across north central Kansas and extending from across east
central Kansas after 21Z. Once again severe storms will be possible
along and ahead of the dryline as sufficient shear and instability
will be present. Hail and damaging winds will be the main hazards.
With the passage of the upper trough Thursday night dry condition
are expected in a northwest flow regime with only the GFS hinting at
a small chance of elevated convection Saturday night was warm
advection kicks in, otherwise a dry forecast into Monday with the
chance for showers and thunderstorms returning next Tuesday with the
approach of a mid and upper level wave into the Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1209 PM CDT Tue May 1 2018

VFR conditions expected until this evening. A few storms may
approach MHK with less certainty for TOP/FOE. If a storm hits the
taf site there could be a brief period of heavy rain, large hail,
and gusty winds especially at MHK. Most of the guidance suggests
storms will dissipate around midnight. MVFR ceilings are likely
tonight before lifting to VFR towards the end of the period, which
may need adjusting.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sanders
LONG TERM...53
AVIATION...Sanders
Hazardous weather outlook, May 1, 2:12 PM CST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
312 PM CDT Tue May 1 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-022015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
312 PM CDT Tue May 1 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe storms are possible late this afternoon and evening mainly
in areas along and north of a line from Herrington to Manhattan
to Hiawatha. Storms will continue through the evening, weakening
after midnight. Damaging winds, large hail, and tornadoes will be
possible with these thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

On Wednesday, all of north central, northeast and east central
Kansas are at risk from severe thunderstorms. Again the most
likely timing for storms looks to be in the afternoon and
evening. All hazards including heavy rain look possible with
these storms.

A cold front is forecast to move through late in the day Thursday
and could spark another round of severe storms over east central
and northeast Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The radar

The Grand Island radar (KUEX), 66 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

6 tornado, 6 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Republic

When
May 1, 4:27 PM CST to 4:28 PM CST
Where
Republic County, 3.96 mi WSW of Republic
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.900, -97.890

Pea size hail also reported.

Tornado, Republic

When
May 1, 4:44 PM CST to 4:52 PM CST
Where
Republic County, 8.26 mi WNW of New Tabor to 7.42 mi NNW of New Tabor
Rating
EF0
Path length
5.29 mi
Path width
125 yd
Continued into
Thayer, Ne (GID)
Reported by
Storm Chaser
Coordinates
39.968, -97.673

This was a broad and weak tornado that developed along the leading edge of a bowing line segment. It was witnessed by multiple sources but caused no reported damage.

Tornado, Cloud

When
May 1, 5:59 PM CST to 6:20 PM CST
Where
Cloud County, 6.69 mi ENE of Glasco to 2.36 mi S of Huscher
Rating
EF1
Path length
8.9 mi
Path width
225 yd
Reported by
NWS Storm Survey
Coordinates
39.401, -97.731

This broad but weak tornado damaged several outbuildings and power lines along its path. End point based on an extrapolation of a video and radar data.

Tornado, Cloud

When
May 1, 6:15 PM CST to 6:39 PM CST
Where
Cloud County, 4.31 mi W of Aurora to 3.6 mi SW of St Joseph
Rating
EF0
Path length
7.79 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
39.449, -97.611

This was a weak, intermittent tornado that hit few damage indicators. Path end point is estimated based on radar.

Tornado, Ottawa

When
May 1, 6:44 PM CST to 7:10 PM CST
Where
Ottawa County, 5.21 mi S of Tescott to 1.96 mi WSW of Minneapolis
Rating
EF3
Path length
14.18 mi
Path width
880 yd
Reported by
NWS Storm Survey
Coordinates
38.945, -97.884

A strong tornado developed in far northwestern Saline county Kansas around 744pm CDT and moved northeast into Ottawa County doing damage to several structures including a single family home. The tornado was well documented by numerous chasers and become wide with multiple vortices noted on video. The lack of DIs in this part of Kansas can be a challenge when it comes to rating tornadoes and using the traditional methodology of DIs yielded a EF3 rating. The tornado dissipated just to the southwest of Minneapolis, KS around 810 pm CDT.

Tornado, Clay

When
May 1, 6:49 PM CST to 7:08 PM CST
Where
Clay County, 6.7 mi SW of Clifton to 3.72 mi N of Morganville
Rating
EF1
Path length
8.13 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
39.494, -97.348

This tornado developed in rural NW Clay County and tracked ENE. It damaged at least one farmstead, trees, and powerlines along its path. Beginning path segment estimated based on radar data and end point based on satellite imagery and damage reports.

Tornado, Clay

When
May 1, 6:56 PM CST to 7:15 PM CST
Where
Clay County, 0.19 mi SSE of Oak Hill to 3.84 mi WSW of Broughton
Rating
EF1
Path length
11.89 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
39.247, -97.329

A tornado developed just northeast of Oak Hill and traveled along rural areas that were sparsely populated, doing damage to a farmstead including a few sheds and cedar trees but mostly open pasture.

Hail, Clay

When
May 1, 7:00 PM CST to 7:01 PM CST
Where
Clay County, 1.48 mi SSW of Clifton
Measured
1.75 in hail
Reported by
Public
Coordinates
39.550, -97.280

Report received via twitter with time estimated using radar.

Hail, Ottawa

When
May 1, 7:30 PM CST to 7:31 PM CST
Where
Ottawa County, 0.54 mi E of Ada
Measured
4 in hail
Reported by
Emergency Manager
Coordinates
39.150, -97.890

Wind driven softball size hail with extensive damage to siding and windows in several homes in Ada.

Hail, Ottawa

When
May 1, 7:40 PM CST to 7:41 PM CST
Where
Ottawa County, 4.5 mi ENE of Ada
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.170, -97.820

Thunderstorm Wind, Ottawa

When
May 1, 7:50 PM CST to 7:51 PM CST
Where
Ottawa County, 1.75 mi ENE of Lindsey
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
39.110, -97.650

Wind gust speed was estimated.

Thunderstorm Wind, Dickinson

When
May 1, 8:20 PM CST to 8:21 PM CST
Where
Dickinson County, 1.48 mi NNW of Manchester
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.120, -97.330

Wind gust speed was estimated.

Hail, Ottawa

When
May 1, 8:29 PM CST to 8:30 PM CST
Where
Ottawa County, 4.5 mi ENE of Ada
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.170, -97.820

Time was estimated via radar.

Hail, Ottawa

When
May 1, 8:56 PM CST to 8:57 PM CST
Where
Ottawa County, 2.62 mi SE of Lamar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.220, -97.550

Hail, Riley

When
May 1, 9:55 PM CST to 9:56 PM CST
Where
Riley County, 2.14 mi W of Riley
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.300, -96.870

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyThe tornado archive for Kansas, 2018Warnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759643, 743853, 743854, 743855, 743852, 744228, 743856, 759659, 759660, 759662, 759663, 759665, 759666, 759667, 759668.